Alert archive / Michigan / Storm Warnings in 2020
Storm Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this storm warning at Nov 14, 2020, 2:30 PM EST. It took effect at Nov 15, 2020, 4:00 AM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2020, 2:30 PM EST (19:30 UTC)
- In effect from
- Nov 15, 2020, 4:00 AM EST
- Expired
- Nov 15, 2020, 9:54 PM EST
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
174 WHUS73 KGRR 141930 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 230 PM EST Sat Nov 14 2020 LMZ844>849-150330- /O.CAN.KGRR.SC.Y.0095.000000T0000Z-201115T0000Z/ /O.EXT.KGRR.GL.W.0032.201115T0000Z-201115T0900Z/ /O.NEW.KGRR.SR.W.0001.201115T0900Z-201116T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 230 PM EST Sat Nov 14 2020 ...GALE WARNING NOW IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST SUNDAY... ...STORM WARNING IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...For the Storm Warning, southwest winds 30 to 35 knots with gusts up to 50 knots expected late tonight and Sunday. Waves will peak on Sunday between 12 and 16 feet. For the Gale Warning, southeast winds will reach gales to 35 knots tonight with waves building to 5 to 9 feet overnight. Gales will also continue for a time Sunday night before diminishing. * WHERE...St Joseph to Manistee. * WHEN...For the Storm Warning, from 4 AM to 7 PM EST Sunday. For the Gale Warning, from 7 PM this evening to 4 AM EST Sunday. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Southeast winds will increase to 30 knots this afternoon, shifting to the south and increasing to gale force tonight. Winds increase further on Sunday to west storm force to 50 knots. Waves will peak on Sunday in the 12 to 16 foot range. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
5 follow-up statements
956 WHUS73 KGRR 150258 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 958 PM EST Sat Nov 14 2020 LMZ844>849-151100- /O.CON.KGRR.GL.W.0032.000000T0000Z-201115T0900Z/ /O.CON.KGRR.SR.W.0001.201115T0900Z-201116T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 958 PM EST Sat Nov 14 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... ...STORM WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY... * WHAT...For the Gale Warning, south winds around 25 knots with gusts up to 35 knots and waves 4 to 7 feet. For the Storm Warning, southwest winds 25 to 35 knots with gusts up to 50 knots and waves 10 to 15 feet expected. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, until 4 AM EST Sunday. For the Storm Warning, from 4 AM to 7 PM EST Sunday. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
126 WHUS73 KGRR 150901 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 401 AM EST Sun Nov 15 2020 LMZ844>849-151800- /O.EXP.KGRR.GL.W.0032.000000T0000Z-201115T0900Z/ /O.CON.KGRR.SR.W.0001.000000T0000Z-201116T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 401 AM EST Sun Nov 15 2020 ...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING HAS EXPIRED... * WHAT...Southwest winds 30 to 40 knots with gusts up to 50 knots and waves 10 to 15 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 7 PM EST this evening. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
629 WHUS73 KGRR 151712 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1212 PM EST Sun Nov 15 2020 LMZ844>849-160000- /O.CON.KGRR.SR.W.0001.000000T0000Z-201116T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1212 PM EST Sun Nov 15 2020 ...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds of 30 to 40 knots with gusts to around 50 knots and waves 12 to 16 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 7 PM EST this evening. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A deep, strong fall storm is moving through the Great Lakes today. Strong winds sustained at 30 to 40 knots will gust to 40 to 50 knots routinely this afternoon and evening. Waves look to peak around 600pm this evening up and down the lakeshore. The highest waves will likely occur between South Haven and Muskegon. Winds will gradually settle down overnight and on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
314 WHUS73 KGRR 152048 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 348 PM EST Sun Nov 15 2020 LMZ844>849-160300- /O.EXT.KGRR.SR.W.0001.000000T0000Z-201116T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 348 PM EST Sun Nov 15 2020 ...STORM WARNING NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds of 30 to 40 knots with gusts to around 50 knots and waves 12 to 16 feet into this evening. A Gale Warning will be needed tonight. * WHERE...St Joseph to Manistee. * WHEN...Until 10 PM EST this evening. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A deep, strong fall storm is moving through the Great Lakes this evening. Strong winds sustained at 30 to 40 knots will gust to 40 to 50 knots routinely this afternoon and evening. Waves will peak around 600pm this evening up and down the lakeshore. The highest waves will likely occur between South Haven and Muskegon. Winds will gradually settle down overnight and on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
154 WHUS73 KGRR 160254 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 954 PM EST Sun Nov 15 2020 LMZ844>849-160900- /O.CAN.KGRR.SR.W.0001.000000T0000Z-201116T0300Z/ /O.NEW.KGRR.GL.W.0033.201116T0254Z-201116T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 954 PM EST Sun Nov 15 2020 ...GALE WARNING IN EFFECT UNTIL 4 AM EST MONDAY... ...STORM WARNING IS CANCELLED... * WHAT...West gales to 40 knots and waves 8 to 13 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 4 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this storm warning went out at Nov 14, 12:53 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Nov 14, 12:53 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1253 PM EST Sat Nov 14 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 306 AM EST Sat Nov 14 2020
- Threat for wind impacts on the increase especially Sunday
- Risk for local winter impacts Sunday Eve/Night
&&
.UPDATE...
Issued at 1232 PM EST Sat Nov 14 2020
Only change to the headlines this morning was to upgrade the
Lakeshore Flood Watch to a Lakeshore Flood Warning. Despite the
lake levels being down a bit, we will have a significant push of
water towards the shore with southwest to west winds gusting to
between 50-60 mph much of the day. The lakeshore flood threat
exists for sure, but the bigger threat is likely the beach and
dune erosion that is going to take place. Highest waves on Sunday
will likely occur from midday into the afternoon hours off of
Muskegon, Ottawa and Allegan Counties. Waves will likely reach to
around the 15 foot mark give or take a couple of feet.
Otherwise, have left the Gale Warning and not upgraded to a Storm
Warning but it will be close. We have also left the wind headlines
alone on land with the Warning in the lakeshore counties and an
advisory inland. The inland counties could be close in terms of a
warning, but the 12z models backed off just a bit in terms of the
wind in the profile as opposed to the 06z models. If the low
deepened a bit quicker across Wisconsin and the U.P. we could be
in a bit more trouble. The most concerning model is the HiResARW
which shows a 974mb low over Northeast Lake Superior at 18z on
Sunday. This is more of an outlier though.
So, bottom line is the current headlines look good. We will be
taking a harder look at Gale vs Storm on the lake and whether the
inland area need a High Wind Warning through the course of the
afternoon.
&&
.DISCUSSION...(Today through next Friday)
Issued at 306 AM EST Sat Nov 14 2020
- Threat for wind impacts on the increase especially Sunday
Guidance continues to support a strong fall storm tracking
through the region Tonight through Sunday. There appears to be
two windows for strong/damaging winds. The first will be
associated with the surface cold front that tracks eastward
through the region roughly 11z to 14z Sunday. A line of showers
and possible storms could mix down the stronger winds not too far
off the ground around that time. The instability is shown to be
less than previous runs so we may not see much in the way of
thunderstorm activity...but this is a setup where showers could
lead to very strong winds. The second peak of winds occurs later
Sunday morning and through the afternoon. Deeper mixing occurs in
the cold air advection on the backside of the departing front. At
the same time the surface pressure gradient tightens up as the low
deepens to sub 980 mb across the UP and Southern Ontario leading
to an increased risk for wind impacts. Many of the models show the
potential for wind gusts in the 40 knot range during this time
with some showing gusts topping 50 knots on the lakeshore. For
this reason...we will go a wind advisory inland and warning for
the lakeshore. We will need to monitor the risk for greater than
50 knot winds inland Sunday Afternoon. Based on the Nam and GFS in
Bufkit...places like Lansing and Grand Rapids are seeing the
mixing height just reaching into the 50 knot winds. If confidence
on this happening increases...we may need to upgrade the inland
wind advisory to a high wind warning.
- Risk for local winter impacts Sunday Eve/Night
Across northern parts of the CWA for places like Evart...Reed City
and Baldwin...the DGZ remains moist as the temperatures fall
Sunday afternoon and evening. There is some decent lift noted
around the DGZ as well. So...it appears we could see at least some
light accumulations of snow. As temperatures fall below
freezing...some icy spots could develop...mainly later Sunday
afternoon into the evening.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1253 PM EST Sat Nov 14 2020
Winds will impact TAF sites later today into Sunday alongside
precipitation and low clouds with the passage of a storm system.
Low level wind shear looks possible, while surface gusts reach
near and over 25 knots starting tonight.
MVFR clouds will begin to impact sites late tonight with some IFR
possible as well. VCTS is not present in the TAF forecast for
this evening, however with some instability present we cannot rule
out a storm or two. The greater chance for storms will arrive more
into Sunday morning as the front moves through.
More into Sunday strong winds will persist out of the west with
frequent gusts up to 35 knots with some gusts up to 45 knots
possible.
&&
.MARINE...
Issued at 306 AM EST Sat Nov 14 2020
Overall the thinking has not changed much on the risk for impacts
from this powerful fall storm. A prolonged period of gales is
expected from tonight into Sunday night. There is a risk for storm
force winds Sunday...given some of the models show the mixing
height reaching into the 50 knot winds. We are not confident
enough to go with a Storm Warning at this time so we will maintain
the Gale Warning instead. Typically Lakeshore Flood
Warnings/Advisories are not issued beyond 24 hours of the impact
time...so we will maintain the Lakeshore Flood Watch. Based on
the forecasted wave heights and abnormally high water levels...a
risk for significant beach and dune erosion looks likely to happen
on Sunday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning from 1 AM to 7 PM EST Sunday for MIZ037-043-
050-056-064-071.
Lakeshore Flood Warning from 1 AM Sunday to 1 AM EST Monday for
MIZ037-043-050-056-064-071.
Wind Advisory from 1 AM to 7 PM EST Sunday for MIZ038>040-
044>046-051-052-057>059-065>067-072>074.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.
Gale Warning from 7 PM this evening to 4 AM EST Monday for
LMZ844>849.
&&
UPDATE...Duke
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...Thielke
MARINE...MJSHazardous weather outlook, Nov 14, 2:24 PM EST, 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 224 PM EST Sat Nov 14 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 224 PM EST Sat Nov 14 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Stronger winds developing tonight will lead to the potential for scattered power outages. Winds tonight will be associated with a deep low pressure system moving through the area and perhaps a few isolated thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to possibly numerous power outages are forecasted for Sunday into Sunday evening. Frequent gusts in the 45 to 55 mph range are likely with some gusts near 60 mph possible especially on the lakeshore. The strong winds will lead to large battering waves which will cause considerable beach and dune erosion along with some lakeshore flooding. A few slick spots are possible on the roadways to the north of a Baldwin to Big Rapids to Mt Pleasant line later Sunday afternoon into the evening due to snow and freezing temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-150900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 224 PM EST Sat Nov 14 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Deteriorating conditions on Lake Michigan are expected from this afternoon through tonight. Winds will reach Gale Force tonight out of the south. A few thunderstorms tonight could lead to cloud to water lightning strikes. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gale force winds will increase to storm force on Sunday with gusts of 50 to 60 mph expected. Winds of this magnitude will push wave heights into the 12 to 16 foot range. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MJS/DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 10:11 PM EST | Small Craft Advisory | GRR | 16 hr | |
| Nov 14, 3:27 AM EST | High Wind Warning | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 42 hr |
| Nov 14, 3:27 AM EST | Wind Advisory | GRR | Barry, Calhoun, Clare, Clinton, Eaton, Gratiot and 11 more | 30 hr |
| Nov 14, 9:50 AM EST | Lakeshore Flood Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 39 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.